Experiencing facial and body wasting on Zerit, Epivir, and Sustiva
Aug 24, 2009
Dear Dr. Altough I am not an expert writing in English I will try to make me undertand.
I am on five year of treatment of anti retroviral, currently on 3TC + D4T + Efavirenz. Since I started on this schedule I have been experiencing fat wasting. I am concern that D4t is a problem. My question is: Can I back to my prior schedule on Lamivudina and Efavirenz where I did'nt experience any fat wasting? My doctor changed my first schedule due to intolerance to that medication, or there are any better way to resolve my problem. I live in Nicaragua but i prefer to consult with you this.
Response from Dr. Pierone
Hello, and thanks for posting. Your concern that d4T (Zerit) is the problem is likely correct since this agent has been linked to an increased risk of lipoatrophy. The part of your post that I don't understand is what the intolerance was to the regimen of lamivudine and efavirenz, since you are still on this regimen now (lamivudine is 3TC).
Nevertheless, if tenofovir (Viread) is available in Nicaragua, then simply changing the d4T to Viread would make the most sense. A number of studies have shown that this switch strategy will help reverse lipoatrophy.
An alternative tactic would be to simply stop the d4T and continue lamivudine (3TC, Epivir) and efavirenz (Sustiva). This regimen would probably be strong enough to control viral replication, but there would be increased risk of virologic failure and development of viral resistance. There was a switch study from France named "COOL" that looked at condensing a 3 drug Sustiva-based regimen to a 2 drug cocktail of Sustiva + Viread only. After one year, 15 percent more patients on the 2 drug regimen developed virologic failure compared with those on the 3 drug combination. There are no studies of Sustiva + Epivir only, but there are anecdotal cases where this regimen has been found to be effective.
I hope that this information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Does Bacterial Vaginosis Look Like?
- What Are The Long And Short Term Problems With Genital Warts?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- What Antibiotics Can Help Treat Chlamydia?
- Can A Uti Cause A False Positive On Chlamydia Tests?
- Symptoms Of Advanced Gonorrhea
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.